Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Under depression and bipolar with no feelings and appetite with blank looks. Taking janumet for sugar. Suggest?

Dec 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 4151 Questions
My mother is under depression since ttwo years.she was told that she is having bipolar she is under depression and following symptoms we are noticing:

no feelings,cold attitude,no appetite,dont want any physical activities,no XXXXXXX on any news,blank looks

Also recently we noticed that after 7pm in evening she becomes ok and she works properly. But during day she forgets what happened and what she did at night.

The report of Valproic acid has come and it is 38.90
she has thyroid disorder and diabetic. The latest test of Sugar (Fasting)- 120, PP-150.
T3- 164,T4-16.80,TSH-0.05
She is taking throxine 100mg medicine for thyroid
For sugar she is taking janumet 50mg/1000mg - 1tab after breakfast & 1tab after dinner Diamicron xr 60 - one tab before breakfast and one tab after dinner
Ecosprin AV 75 - one tab after dinner
kindly suggest
Posted Thu, 3 Oct 2013 in Depression
Answered by Dr. Seikhoo Bishnoi 1 hour later
Brief Answer:

Detailed Answer:
Welcome to Health Care Magic

I have read your query and I can understand the condition of your mother. Bipolar disorder is a psychiatric disorder with episodic dysregulation in mood. Patient may show either depressive episodes or episodes of mania. In between the episodes patient usually remain symptom free but as the disease progresses the inter-episodic period decreases.

The symptoms your mother is showing like lack of feeling or apathy, cold attitude, lack of physical activities (psychomotor retardation), lack of XXXXXXX or in simple terms anhedonia, flat face or blank look etc are core features of depression. The improvement of symptoms as the day progress is also one of symptoms of depression. Patients feel bad in morning with non-refreshing sleep but as day progress they show a little improvement in symptoms.

She is currently having symptoms even she is taking proper drugs for depression, this means her symptoms are not under control.

First of all I would like to discuss thyroid levels. She is taking 100 micro grams of thyroxin and her thyroid levels are in normal range. A lot of patients of depression show deranged thyroid levels. Her sugar levels are also in normal range.

-I would like you to get her Vitamin B12 levels checked. Low Vitamin B12 levels are common finding in middle age depression.
- Also get her cortisol levels checked. Excessive steroid hormone levels are common finding in depression. As she is not showing improvement so levels of cortisol levels should also be checked.

Now coming to medicines- She is currently taking 500 mg of Divaa OD (Sodium Valporate) but her levels of Na-Valporate are 38.90 and this is not in therapeutic range. As per my opinion the dose of valporate should be increased.
Valporate is a mood stabilizer and low therapeutic levels cant control her mood dysregulation.

Second thing I would like to change is her Mirtazepine dose. She is taking 7.5mg in morning and evening. Mirtazepine at this dose causes sedation and helps in sleep, but day time dosing is just increasing her sedation. I would advise that she should take 15 mg of Mirtazepine in night only.

Other medicines Tryptomer and Nitrest are on good timings, please discuss with her psychiatrist for minor changes in dose of Valproate and change in timings of mirtazepine. As per my opinion she will improve with in a week or so.

Also start Vitamin B12 and Omega 3 Fatty Acid supplements daily, and she will improve with these supplements.

Hope I cleared your doubt, you can ask again if you have more doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor